Alert archive / Texas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 49, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at May 17, 2018, 3:43 PM CDT for Hockley County, Lamb County, Texas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2018, 3:43 PM CDT (20:43 UTC)
- Expired
- May 17, 2018, 4:23 PM CDT
- In force
- 40 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Hockley County, TX, Lamb County, TX
The radar
The Lubbock radar (KLBB), 49 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 3:37 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 8.7 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 784 J/kg
- Mixed-layer CIN
- -326 J/kg
- Mixed-layer LCL
- 1460 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 246 m²/s²
- 0-3 km storm-relative helicity
- 294 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
192
WUUS54 KLUB 172043
SVRLUB
TXC219-279-172145-
/O.NEW.KLUB.SV.W.0049.180517T2043Z-180517T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
343 PM CDT THU MAY 17 2018
The National Weather Service in Lubbock Texas has issued a
* Severe Thunderstorm Warning for...
Northern Hockley County in northwestern Texas...
Southeastern Lamb County in northwestern Texas...
* Until 445 PM CDT
* At 342 PM CDT, a severe thunderstorm was located 2 miles north of
Levelland, moving northeast at 25 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Levelland, Littlefield, Anton, Spade, Whitharral, Smyer and Opdyke
West.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3395 10243 3401 10210 3360 10208 3352 10239
3366 10252
TIME...MOT...LOC 2042Z 230DEG 21KT 3365 10237
HAIL...1.00IN
WIND...70MPH
$$
JORDAN3 follow-up statements
629
WWUS54 KLUB 172057
SVSLUB
Severe Weather Statement
National Weather Service Lubbock TX
357 PM CDT THU MAY 17 2018
TXC219-279-172145-
/O.CON.KLUB.SV.W.0049.000000T0000Z-180517T2145Z/
Hockley TX-Lamb TX-
357 PM CDT THU MAY 17 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHEASTERN HOCKLEY AND SOUTHEASTERN LAMB COUNTIES...
At 356 PM CDT, a severe thunderstorm was located over Whitharral, or
8 miles north of Levelland, moving northeast at 25 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Littlefield, Anton, Spade, Whitharral and Smyer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3401 10210 3360 10208 3356 10225 3369 10240
3396 10238
TIME...MOT...LOC 2056Z 227DEG 20KT 3370 10231
HAIL...1.00IN
WIND...70MPH
$$
JORDAN723
WWUS54 KLUB 172104
SVSLUB
Severe Weather Statement
National Weather Service Lubbock TX
404 PM CDT THU MAY 17 2018
TXC279-172113-
/O.CAN.KLUB.SV.W.0049.000000T0000Z-180517T2145Z/
Lamb TX-
404 PM CDT THU MAY 17 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LAMB COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
northwestern Texas.
LAT...LON 3381 10230 3382 10215 3382 10209 3360 10208
3356 10225 3369 10240
TIME...MOT...LOC 2103Z 256DEG 22KT 3365 10218
$$
TXC219-172145-
/O.CON.KLUB.SV.W.0049.000000T0000Z-180517T2145Z/
Hockley TX-
404 PM CDT THU MAY 17 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHEASTERN HOCKLEY COUNTY...
At 403 PM CDT, a severe thunderstorm was located 9 miles northwest of
Reese Center, or 11 miles northeast of Levelland, moving east at 25
mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Anton, Whitharral and Smyer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3381 10230 3382 10215 3382 10209 3360 10208
3356 10225 3369 10240
TIME...MOT...LOC 2103Z 256DEG 22KT 3365 10218
HAIL...1.00IN
WIND...70MPH
$$
JORDAN115
WWUS54 KLUB 172123
SVSLUB
Severe Weather Statement
National Weather Service Lubbock TX
423 PM CDT THU MAY 17 2018
TXC219-172133-
/O.CAN.KLUB.SV.W.0049.000000T0000Z-180517T2145Z/
Hockley TX-
423 PM CDT THU MAY 17 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HOCKLEY COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled. However gusty winds are still possible with this
thunderstorm.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
northwestern Texas.
LAT...LON 3381 10230 3382 10215 3382 10209 3360 10208
3356 10225 3369 10240
TIME...MOT...LOC 2120Z 230DEG 21KT 3373 10207
$$
JORDANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:32 PM CDT, 11 minutes earlier.
Area forecast discussion, May 17, 3:32 PM CDT, 11 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 332 PM CDT Thu May 17 2018 .DISCUSSION... Initial convective development is occurring along the state line within a zone of weak convergence along the surface trough/dryline. The latest indications are that this activity will progress pretty much closely previous projections, gradually growing upscale with greater coverage as it progresses east. MLCAPE values around 1500 to 2500 and deep-layer shear of 40 kts or so are more than sufficient for sustained updrafts and a severe wind/threat. A couple supercells are also possible as well with the threat of very large hail. The upper trough out west will move into the southern and central Rockies Friday, with strengthening and veering mid-level taking the dryline farther east during the day. The dryline is expected to be located near the edge of the Caprock by peak heating and scattered t-storm development will be possible in the Rolling Plains, with more severe weather potential. The trough swings northeast into the central plains Saturday while the next trough digs quickly into the Great Basin. A cold front will move south behind the first wave with a pretty good push to it. There are still some timing differences between the guidance with the front, and t-storm chances across the area will depend highly on the front's location by mid-afternoon. A shortwave will be approaching West Texas late Saturday and could keep storm chances going on through the night depending on how far south the front goes. By Sunday, the front should be well to our south, and we expect a cool day and likely pretty stable, with low thunder chances. However, in the face of strengthening southwest flow aloft as the upper low stalls and deepens to the southwest, the front should start to retreat pretty quickly back to the north and we could see shower and t-storm activity pick up Sunday night in the developing isentropic upglide regime. Thunderstorm chances should continue Monday and Tuesday with the slow-moving upper low to the west, and plentiful low-level moisture residing across the region. Through this whole period, some pockets of heavy rainfall are possible, as we could see several rounds of thunderstorm activity track across similar areas. The pattern may become less conducive for t-storm activity by midweek as the upper low weakens with substantial energy racing northward while broad troughiness lingers off the coast of California. This could result in a building ridge over the southern Rockies and West Texas. && .FIRE WEATHER... Dry lightning is possible this afternoon across the western South Plains where isolated to widely scattered thunderstorms are expected to develop. Fire weather concerns are expected on Friday to the west of the dryline, which may be found near the edge of the Caprock by afternoon. RH values across the western areas will fall to around 5 to 10 percent with wind speeds in the 15 to 25 mph range in the afternoon. Recent rainfall in the southwest Texas Panhandle and the possibility of rain this afternoon and evening create some uncertainty regarding the extent of the threat. Fire weather concerns are also possible Saturday afternoon across western and southern portions of the South Plains in dry southwesterly flow to the south of a cold front inbound from the north. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 33
Hazardous weather outlook, May 17, 11:35 AM CDT, 4 hours 8 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Lubbock TX 1135 AM CDT Thu May 17 2018 TXZ021>044-180445- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale- Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King- Yoakum-Terry-Lynn-Garza-Kent-Stonewall- 1135 AM CDT Thu May 17 2018 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are expected to develop this afternoon across the western South Plains, before growing into a larger complex of storms as they spread eastward through the early evening. In addition to heavy rain and some flooding at times, very large hail to baseball size and downburst winds to 75 mph could occur. Locally thick blowing dust may accompany some storms as well, especially on the Caprock. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Elevated to critical wildfire weather is possible on Friday afternoon across the western South Plains. A few severe thunderstorms may develop on Friday and Saturday east of the Caprock Escarpment, before this threat expands over much of the region by Saturday night through Sunday. This unsettled weather pattern will continue through much of next week with daily chances for severe thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon.
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 3:53 PM CDT | Severe Thunderstorm Warning | LUB | Castro, Parmer | 52 min |
| May 17, 4:14 PM CDT | Severe Thunderstorm Warning | LUB | Hockley, Lubbock | 46 min |
| May 17, 4:24 PM CDT | Areal Flood Advisory | LUB | Lubbock | 42 min |
| May 17, 4:35 PM CDT | Severe Thunderstorm Warning | LUB | Castro, Hale, Lamb, Swisher | 55 min |
| May 17, 4:41 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Floyd, Hale, Swisher | 64 min |
| May 17, 5:12 PM CDT | Severe Thunderstorm Warning | LUB | Terry, Yoakum | 48 min |
| May 17, 5:21 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Garza, Lubbock, Lynn | 39 min |
| May 17, 5:29 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Floyd, Hale, Swisher | 61 min |
| May 17, 5:32 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Cottle, Floyd, Hall, Motley | 58 min |
| May 17, 6:00 PM CDT | Severe Thunderstorm Warning | LUB | Garza | 60 min |
| May 17, 6:26 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Childress, Cottle, Hall, Motley | 64 min |
| May 17, 6:37 PM CDT | Areal Flood Advisory | LUB | Garza | 53 min |
| May 17, 6:53 PM CDT | Severe Thunderstorm Warning | LUB | Garza, Kent | 39 min |
| May 17, 6:57 PM CDT | Tornado Warning | LUB | Garza, Kent | 33 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.